Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 42, NWS Goodland, KS

July 28, 2018Decatur County, Norton County, Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jul 28, 2018, 10:48 PM CDT for Decatur County, Norton County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 95 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 10:48 PM CDT (03:48 UTC)
Expired
Jul 29, 2018, 12:23 AM CDT
In force
95 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Norton County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:04 PM CDTFLASH FLOODMccook, NEREPORT OF MODERATE STREET FLOODING IN AND NEAR MCCOOK, NE BY MCCOOK PD DISPATCH AND AN EM.
Jul 28, 11:42 PM CDTHEAVY RAIN 2.181 N Culbertson, NE
Jul 28, 11:43 PM CDTFLASH FLOOD1 N Trenton, NEPORTION OF HIGHWAY 25 NORTH OF TRENTON FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

835 
WGUS53 KGLD 290348
FFWGLD
KSC039-137-NEC087-145-290645-
/O.NEW.KGLD.FF.W.0042.180729T0348Z-180729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1048 PM CDT SAT JUL 28 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northwestern Norton County in northwestern Kansas...
  Northern Decatur County in northwestern Kansas...
  Red Willow County in southwestern Nebraska...
  Hitchcock County in southwestern Nebraska...

* Until 145 AM CDT.

* At 1048 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  McCook, Trenton, Culbertson, Indianola, Palisade, Bartley and
  Norcatur.

LAT...LON 4000 10019 4000 9981 3963 10010 3996 10074
      4000 10074 4000 10082 4025 10131 4035 10122
      4035 10020

$$

JN
3 follow-up statements
610 
WGUS73 KGLD 290420
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1120 PM CDT SAT JUL 28 2018

KSC039-137-NEC087-145-290645-
/O.CON.KGLD.FF.W.0042.000000T0000Z-180729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Decatur KS-Red Willow NE-Hitchcock NE-
1120 PM CDT SAT JUL 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
NORTHWESTERN NORTON...NORTHERN DECATUR...RED WILLOW AND HITCHCOCK
COUNTIES...

At 1119 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Some locations that will experience flooding include...
McCook, Trenton, Culbertson, Indianola, Palisade, Bartley and
Norcatur.

LAT...LON 4000 10019 4000 9981 3963 10010 3996 10074
      4000 10074 4000 10082 4025 10131 4035 10122
      4035 10020

$$

JN
839 
WGUS73 KGLD 290510
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1210 AM CDT SUN JUL 29 2018

KSC039-137-290520-
/O.CAN.KGLD.FF.W.0042.000000T0000Z-180729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Decatur KS-
1210 AM CDT SUN JUL 29 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN NORTON AND NORTHERN
DECATUR COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4002 10023 4002 10044 4001 10067 4001 10073
      4002 10081 4025 10131 4035 10122 4035 10020

$$

NEC087-145-290645-
/O.CON.KGLD.FF.W.0042.000000T0000Z-180729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Red Willow NE-Hitchcock NE-
1210 AM CDT SUN JUL 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR RED
WILLOW AND HITCHCOCK COUNTIES...

At 1210 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Some locations that will experience flooding include...
McCook, Trenton, Culbertson, Indianola, Palisade, Bartley and
Danbury.

LAT...LON 4002 10023 4002 10044 4001 10067 4001 10073
      4002 10081 4025 10131 4035 10122 4035 10020

$$

JN
908 
WGUS73 KGLD 290523
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1223 AM CDT SUN JUL 29 2018

NEC087-145-290533-
/O.CAN.KGLD.FF.W.0042.000000T0000Z-180729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Red Willow NE-Hitchcock NE-
1223 AM CDT SUN JUL 29 2018

...THE FLASH FLOOD WARNING FOR RED WILLOW AND HITCHCOCK COUNTIES IS
CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4002 10023 4002 10044 4001 10067 4001 10073
      4002 10081 4025 10131 4035 10122 4035 10020

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:18 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 28, 10:18 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
918 PM MDT Sat Jul 28 2018

.UPDATE...
Issued at 918 PM MDT Sat Jul 28 2018

Update sent out to remove Kit Carson/Cheyenne counties in CO as
well as Wallace...Greeley and Wichita counties in NW KS. Severe
Thunderstorm Watch #320 remains in effect through 100 am MDT for
the remainder of the region.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM MDT Sat Jul 28 2018

Latest upper air analysis shows the retrograding ridge over the
Four Corners Region. Rounding the ridge are small scale short wave
troughs. (The short wave trough currently over Southern Wyoming,
extending south into Central Colorado, will be responsible for
firing the expected severe convection late this afternoon and
evening.) At the surface a stalled front was west of the forecast
area, running roughly north and south.

For the rest of today am expecting the storm activity to fire off
the higher terrain of Wyoming and Colorado and move east-southeast
toward the forecast area. The stalled front should also serve as
a focus for storm generation as the upper level short wave trough
approaches. Near term data continues to suggest two batches of
storm activity moving across the forecast area, one originating
from Central Colorado and the second from the Nebraska Panhandle.
the first batch coming from Colorado will affect the south half of
the forecast area this evening. The northern batch should move in
an hour or so behind the first, moving over the northeaster half
to third of the forecast area. Flash flooding will be more favored
for the northern batch due to the much larger area of storm
activity expected. (Most of the storm activity with this batch
will be northwest of the forecast area.)

Foresee the storm activity in each batch merging into a couple
storm clusters, the question is when and where that will occur.
Storms with the northern batch may merge prior to even entering
the forecast area, but don't have enough confidence to commit to
that at this point. Storm activity will end from northwest to
southeast late this evening, possibly extending an hour or two
past midnight.

Peak storm intensity time should be in the 6-9 PM local time
window. Storm activity should then gradually decline after that
point.

Threats:
Hail up to baseball size. Confidence is on the high side that hail
will be larger than two inches in diameter. The hail threat will
be greatest prior to storms merging into a larger group of storm
activity.

Wind gusts up to 75 MPH. This will be a threat with individual
storms before they merge, and become a more widespread threat
once the storm merge together.

Flash flooding. This will become more of a threat when storms
merge into clusters. The more favored part of the forecast area
for flash flooding will be where the northern batch of storms move
due to the storm activity extending so far to the northwest.

Tornado. Low risk at this point due due to 0-1km shear and 0-1km
helicity being very low for tornado formation. The risk for
tornadoes does increase west in Colorado near the stationary
front.

Sidenote....There is disagreement with the near term data
regarding whether storms will come in two batches or one large
mass. Consensus of near term data points toward two batches and
not just one.

Sunday severe weather may occur again in the afternoon as a
compact upper level short wave trough moves through the forecast
area.

.LONG TERM...(Sunday night through Saturday)
Issued at 112 PM MDT Sat Jul 28 2018

An upper ridge persists over the desert southwest at the start of
the long term, with an upper trough across the eastern half of the
country, resulting in northwest flow aloft. On Sunday night, an
upper disturbance swings from the northern Plains towards the
region. Individual storms are anticipated to develop ahead of this
wave during the afternoon hours in the higher terrain west and
northwest of the region, transitioning into an MCS through the
evening as storms travel southeastward. Still need to determine
where and when this transition will occur. With good moisture,
sufficient shear and instability, severe storms are anticipated.
The main threats will be large hail, strong winds, and locally
heavy rainfall.

Chances for showers and storms linger into Monday morning and
afternoon as the upper wave pushes east of the High Plains. Surface
high pressure moves in behind late Monday, leading to dry weather
through at least Wednesday. Late in the work week and heading into
the weekend, the upper ridge over the desert southwest builds north
and east into the Plains and mostly dry conditions continue.

A warming trend is forecast throughout the long term with highs
rising from the mid/upper 70s on Monday to the low 90s on Saturday.
Low temperatures range from the low 50s to low 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 510 PM MDT Sat Jul 28 2018

VFR conditions forecast for the TAFs. Main focus will be the
timing of storm arrival at the TAF sites. Currently looks like
KGLD will be on the edge of the storm activity coming in from the
west and the storm activity that will come down from the
northwest. KMCK should have several hours of storm activity.
Consensus data was indicating cloud bases would lower to MVFR.
Looking at some individual models do not have much confidence of
cloud bases being that low. Storm activity should be southeast of
KMCK around 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Jul 28, 10:21 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
921 PM MDT Sat Jul 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300330-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
921 PM MDT Sat Jul 28 2018 /1021 PM CDT Sat Jul 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Severe Thunderstorm Watch #320 is in effect for much of the Tri
State region until 100 am MDT.

Severe thunderstorms will continue to move in from the northwest
this evening for all but southwestern zones. Hail up to 2 inches and
wind gusts up to 75 MPH. Flash flooding will become more of a threat
once the storms merge into larger areas of storm activity.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated severe thunderstorms capable of producing golf ball
size hail and wind gusts up to 70 mph will be possible again on
Sunday, primarily during the late afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 28, 10:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     FLASH FLOOD      1 N WRAY                40.09N 102.23W
07/28/2018                   YUMA               CO   EMERGENCY MNGR

            EM REPORTS CDOT RESPONDING TO WATER OVER THE
            ROAD ON US 385 1 MILE NORTH OF WRAY, CO AND
            THAT SOME VEHICLES HAVE EXPERIENCED
            HYDROPLANING.

&&

JRP
Special weather statement, Jul 28, 10:07 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
1007 PM CDT SAT JUL 28 2018

KSZ003-NEZ081-290330-
Decatur KS-Red Willow NE-
1007 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 1030 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 12 miles north of Oberlin, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Danbury and Lebanon.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4014 10019 4000 10019 4000 10018 3997 10018
      3988 10047 4003 10059 4023 10026
TIME...MOT...LOC 0307Z 239DEG 18KT 4000 10045

EV
Local storm report, Jul 28, 10:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
918 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HEAVY RAIN       SAINT FRANCIS           39.77N 101.80W
07/28/2018  M1.76 INCH       CHEYENNE           KS   PUBLIC

            PUBLIC REPORTED VIA FACEBOOK MEASURED
            RAINFALL OF 1.76 INCHES IN 39 MINUTES IN ST.
            FRANCIS, KS.

&&

JRP
Special weather statement, Jul 28, 10:35 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
1035 PM CDT SAT JUL 28 2018

KSZ003-004-NEZ081-290400-
Norton KS-Decatur KS-Red Willow NE-
1035 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON...
NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 1100
PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Lebanon, or 14 miles northeast of Oberlin, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Norcatur, Danbury, Lebanon, Kanona and Reager.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4014 10058 4021 10043 3985 10005 3973 10036
TIME...MOT...LOC 0335Z 332DEG 11KT 3995 10032

EV
Local storm report, Jul 28, 10:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
936 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       WRAY                    40.08N 102.23W
07/28/2018  M1.60 INCH       YUMA               CO   PUBLIC

            REPORT VIA FACEBOOK OF 1.6 INCHES OF RAIN
            NEAR WRAY, CO TONIGHT. TIME ESTIMATED BASED
            ON RADAR.

&&

JRP
Local storm report, Jul 28, 10:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
938 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     2 ESE BEARDSLEY         39.78N 101.19W
07/28/2018  M49 MPH          RAWLINS            KS   MESONET

            MESONET STATION K5ADT, 2 ESE BEARDSLEY.

&&

JRP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:27 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace39 min
Jul 28, 8:05 PM CDTSpecial Weather StatementGLDSherman10 min
Jul 28, 8:21 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas54 min
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningGLDCheyenne55 min
Jul 28, 9:00 PM CDTFlash Flood WarningGLDCheyenne101 min
Jul 28, 9:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas46 min
Jul 28, 10:02 PM CDTSpecial Weather StatementGLDRawlins28 min
Jul 28, 10:11 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins64 min
Jul 28, 10:15 PM CDTSevere Thunderstorm WarningGLDCheyenne15 min
Jul 28, 10:54 PM CDTTornado WarningGLDRawlins12 min
Jul 28, 11:12 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton50 min
Jul 29, 12:15 AM CDTFlash Flood WarningGLDGraham50 min
Jul 29, 12:32 AM CDTSpecial Weather StatementGLDSheridan, Thomas43 min
Jul 29, 12:43 AM CDTSevere Thunderstorm WarningGLDSheridan, Thomas32 min
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas39 min
Jul 29, 1:26 AM CDTSevere Thunderstorm WarningGLDGove34 min
Jul 29, 2:51 AM CDTFlash Flood WarningGLDDecatur, Graham, Norton6 hr
Jul 29, 7:04 AM CDTAreal Flood WarningGLDDecatur, Graham, Norton4 hr
Jul 28, 10:01 PM CDTSpecial Weather StatementGLDHitchcock29 min
Jul 28, 10:07 PM CDTSpecial Weather StatementGLDRed Willow23 min
Jul 28, 10:35 PM CDTSpecial Weather StatementGLDRed Willow25 min
Jul 28, 10:38 PM CDTSevere Thunderstorm WarningGLDHitchcock47 min
Jul 29, 1:30 AM CDTFlash Flood WarningGLDHitchcock4 hr
Jul 29, 5:45 AM CDTAreal Flood WarningGLDHitchcock5 hr
Jul 29, 11:48 AM CDTRiver Flood WarningGLDHitchcock12 hr
Jul 29, 11:59 AM CDTRiver Flood WarningGLDRed Willow6 hr

Nearby

Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.